From New York, USA:
I was wondering what your thoughts are on whether to give or not to give my two year old insulin when his blood glucose levels are very low, which I usually don't. I wait until It comes up, but sometimes this is not easy and it can take me an hour (sometimes two) to get it up into an acceptable range. I wait until it's around 150 mg/dl [8.3 mmol/L] because I know that after making him eat all the things he needs to eat to raise his sugar, he doesn't want to eat when I finally can give him his insulin, so I don't feel comfortable giving his insulin when his blood glucose is at 100 mg/dl [5.6 mmol/L]. This throws everything off.
He hardly ever gets his shots at the same times. Can that really mess him up? An endocrinologist told me his shots should be given at the same times everyday. Also, my son's doctor said that he could go into DKA even when his blood glucose is 100 mg/dl [5.6 mmol/L] if he doesn't have insulin.
One night, my son's blood glucose was in the 50s mg/dl [2.8 mmol/L], and no matter what, it would not come up. When it did, it dropped again. It was time for insulin, but I didn't want to give it to him. If his blood glucose had stayed at 80-100 mg/dl [4.4-5.6 mmol/L] all night, what could have happened if I didn't give him his insulin? Even though his blood glucose was normal, would he have gone into DKA?
First of all, it would seem prudent to me to have you get a referral to a pediatric endocrinologist, if your son does not already see one.
Before a more complete answer to your question can be given to you, some things would help me if clearer. What do you mean by "very low" blood sugars -- 100mg/dl [5.6 mmol/L]? That's not low -- that's normal ! A normal glucose is about 60-110mg/dl [3.3-6.1 mmol/L]. Hypoglycemic symptoms do not typically occur until the glucose is less than that and severe symptoms, such as a seizure, would generally not occur until the glucose was in the low-to-mid 40s mg/dl [2.2 mmol/L]. There are many extenuating circumstances, however.
Also, the decision to cut back or even hold a dose of insulin may depend on what type of insulin, knowing that different insulins have different times of onset and different times of maximum effect.
No, occasionally withholding a single dose of insulin should not lead to DKA [diabetic ketoacidosis]. Most of the time, DKA will occur in the presence of high glucose, not low, but certain situations, such as a stomach/intestinal flu could lead to low glucose (due to poor appetite and poor absorption of nutrients) and ketones that could evolve to DKA.
So, if you're talking about withholding intermediate acting or long-acting insulins, then I don't think I would withhold insulin for a normal glucose of 100 mg/dl [5.6 mmol/L]. If you're talking about a fast-acting insulin such as Regular, Humalog or NovoLog, then withholding may be reasonable, depending on your child's advice from the pediatric endocrinologist. A referral is really in order to review the doses and the meal plan.
Original posting 4 Jan 2003
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.